zbMATH — the first resource for mathematics

Completely continuous Banach algebras. (English) Zbl 1449.46038
Summary: For a Banach algebra \(\mathfrak A\), we introduce \(c.c(\mathfrak A)\), the set of all \(\phi\in \mathfrak A^*\) such that \(\theta_{\phi}:\mathfrak A \to\mathfrak A^*\) is a completely continuous operator, where \(\theta_{\phi}\) is defined by \(\theta_{\phi}(a)=a \cdot \phi\) for all \(a \in \mathfrak A\). We call \(\mathfrak A\), a completely continuous Banach algebra if \(c.c(\mathfrak A)=\mathfrak A^*\). We give some examples of completely continuous Banach algebras and a sufficient condition for an open problem raised for the first time by J. E. Galé et al. [Trans. Am. Math. Soc. 331, No. 2, 815–824 (1992; Zbl 0761.46037)]: does there exist an infinite dimensional amenable Banach algebra whose underlying Banach space is reflexive? We prove that a reflexive, amenable, completely continuous Banach algebra with the approximation property is trivial.
46H20 Structure, classification of topological algebras
46H25 Normed modules and Banach modules, topological modules (if not placed in 13-XX or 16-XX)
46B10 Duality and reflexivity in normed linear and Banach spaces
Full Text: DOI
[1] R. P. Agrawal, D. O’Regan and D. R. Sahu,Fixed point theory for Lipschitzian-type mappings with applications, Springer-Verlag, New York, 2009.
[2] J. B. Conway,A course in functional analysis, Graduate texts in Mathematics, Springer-Verlag, New york, 1990.
[3] A. Defant and K. Floret,Tensor norms and operator ideals, North-Holland, Amsterdam, 1993. · Zbl 0774.46018
[4] J. Diestel, H. Jarchow and A. Tonge,Absolutely summing operators, Cambridge university press, 1995. · Zbl 0855.47016
[5] J. E. Gal´e, T. J. Ransford and M. C. White, Weakly compact homomorphisms,Trans. Amer. Math. Soc.,331(1992), 815-824. · Zbl 0761.46037
[6] G. K¨othe,Topological vector spaces, II, Springer-Verlag, 1979. · Zbl 0417.46001
[7] B. E. Johnson,Cohomology in Banach Algebras, Memoirs Amer. Math. Soc., 127 (1972).
[8] S. A. Mckilligan and A. J. White, Representations of L-agebras,Proc. Lon. Math. Soc.,3(25)(1972), 655-674. · Zbl 0244.46062
[9] V. Runde,The structure of contractible and amenable Banch algebras, in: Banach algebras ’97, E. Albrecht and M. Mathieu, eds. Berlin 1998. · Zbl 0927.46028
[10] V. Runde, Banach space properties forcing a reflexive, amenable Banch algebra to be trivial, Arch. Math.,77(2001), 265-272. · Zbl 1012.46054
[11] V. Runde,Lectures on amenability, Springer-Verlage Berlin Hedinberg New York,(2001). · Zbl 0999.46022
[12] Y.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.